Q. What adverse effects would low random blood sugar level have in a heart patient?

Answered by
Dr. Muhammad M. Hanif Md.
and medically reviewed by iCliniq medical review team.
Published on Oct 25, 2017

Hello doctor,

My mother, aged 64, has ischemic cardiomyopathy. Her angina and breathlessness are reduced, and they only occur when she exerts herself. But, she is feeling nauseous and dizzy even though she takes food every two hours. Her random blood sugar test is done, and the values are between 41 and 51. We then give her some sweets. This is happening even if she does not take any blood sugar medicine. Her blood pressure is 86/60. One and a half years ago, she got a heart attack. She got an angiography done, which showed triple vessel disease and two blocks. The doctor suggested her to have a CABG. But, we did not go for this as the patient was not willing. She did an EECP for 35 days, and this helped her a lot.

She was able to lead a normal life for a few months, and then the pain started getting bad again. She started getting water retention and breathing problems a year ago. We took her to a cardiologist who prescribed her the following medications. She has been on them since a year. She is on Aztogold, Angiplat, Nicoduce, Vogli-gm 1, Exenta T 20, Cordarone 100, Vymada100, Synx 500, Carvidon-OD, Zyloric for 10 days, Thyronorm 12.5 mcg, and D-Shine once a week. In the past, she has been on Ecosprin, Atorva, Nikoran, Clopitab, Myonit, and Sorbitrate. A 2D echo done three days ago shows an EF of 35 % to 40 %.

She is diabetic. Her fasting blood sugar is 87, and her postprandial blood sugar is 104. Her HbA1c is 8.2, her TSH is 11.27, uric acid is at 8.5, and her vitamin D is at 10.41. She is currently prescribed the above-mentioned medications, and I want an opinion about this and a suggestion for further treatment. Even though she has not taken the Vogli-gm 1 for the past two days, her random blood sugar level is very low at 40 to 50, and she feels dizzy and weak. I am not sure what is causing this. Any advice on this would be helpful.

Dr. Muhammad M. Hanif Md.

Cardiology Critical Care Physician General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

Well, your mother seems to have issues with her blood sugar and thyroid together along with the heart problems. This makes a vicious circle leading to symptoms getting interrelated thereby creating a worse scenario.

She is having high TSH (thyroid-stimulating hormone) levels that can either be due to underworking of the thyroid gland or from some issues with the pituitary gland (a small pea-sized gland that plays a major role in regulating vital body functions) or the hypothalamus (a small area in the center of the brain). She should consult her physician to adjust the dosage of medications that she is taking for her thyroid issues. I would recommend you to take her to an endocrinologist for a better input in this regard.

  • Her blood sugar control had not been okay in the past months as shown in her blood tests. Right now, she has low blood sugar, and in this case, it is better to get a revision of her diabetes medications by an endocrinologist or a diabetologist whoever is available near you. It is better not to stop any medications without a prior consultation, but with this low blood sugar level, I would not recommend sugar-lowering medications.
  • The thyroid gland also affects the way our body handles the blood sugar levels. The thyroid is the head-office where body metabolisms are controlled and commanded. Controlling blood sugar, blood pressure, and metabolisms of medications are handled there. So, it is mandatory to control functions of thyroid in particular.
  • She has a low cardiac output that is her heart is pumping a lesser amount of blood than needed to the body and this also compromises the amount of blood supplied to the vital organs like the kidneys and many others. I would also suggest CABG (coronary artery bypass grafting) for a patient with triple artery disease and major vessel closure. If her health permit otherwise, she should consider CABG as it helps to increase the life expectancy.
  • She is feeling dizzy and weak because she has low blood sugar levels and blood pressure is also not normal. She has a low cardiac output that causes less blood to be supplied to the brain causing her feeling dizzy and weak. The muscles are getting less blood leads to low oxygen, and other nutrients with every pumping cycle of the heart and this causes weakness.
  • If the heart issues persist like this, it may cause backing-up pressure in the lungs causing more and more shortness of breath and other lung issues. I know she has been to a cardiologist for her shortness of breath and I advise her to keep taking medications given by her cardiologist. Thanks for adding details on medications in your query for my review.

Although angioplasty and stenting would not be beneficial to her, you can consult her cardiologist in this regard.

Her vitamin D levels are low. Try to take her outside for a little walk or at least just sitting in sunlight. This will help regulate her vitamin D levels if there is no issue with her liver and kidneys. Apply sunscreen to avoid any sunburns that may happen.

Hope this helps. Please feel free to let me know if you need any further assistance. I would be happy to assist.

For more information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist

Also Read Answers From:

Related Questions & Answers


Is coronary angiography required in chronic stable angina?

Query: Hello doctor, My mom is 56 years old. She is a patient of hypertension, diabetes, and mild nephropathy. BP 140/80, pulse 96/ min, creatinine 1.3, fasting sugar 125, postprandial 157. From a few months, my mother is suffering from chest pain. The doctor told it is chronic stable angina. All other te...  Read Full »

Was my father's death due to pulmonary edema or medical negligence?

Query: Dear doctor, My father died during angioplasty. The treating doctor said that the death is due to pulmonary edema. But we suspect it may be because of a medical negligence. I need a second opinion.  Read Full »

Diabetes Mellitus and Oral Health

Article Overview: This article emphasizes the impact of diabetes mellitus on oral health problems and its management. Read Article


Diabetes mellitus is a metabolic disorder which affects the uptake and use of glucose by the human body. As a result, the glucose level in the blood rises beyond normal which has an overall impact on the general health and oral cavity. Types Of Diabetes Insulin-dependent diabetes mellitus: It oc...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.